Apr 28

Are you worried about osteoporosis? Do you already have osteoporosis? What if the treatment only stopped one fracture for every 100 women treated for 3 years. Would you still endure the risk, the expense, and the side effects? Does that sound like a highly effective drug to you? Listen now to hear Dr Jim’s opinion on Fosamax and the newly discovered risk…

HERE isĀ an interesting medical video showing atrial fibrillation in great detail.

Be Sociable, Share!

written by Dr Jim \\ tags: , , , , , , , , , , , , ,


2 Responses to “Fosamax and Irregular Heart Beat”

  1. 1. Dr Jim Says:

    Andrea writes…
    HI! First of all, I totally did not expect you to look how you look. Wow!

    My mom has been taking Fosamax for bone health and all of a sudden has high blood pressure. She exercises well 3-4 times per week, is slim and has a super-healthy diet (low-fat and low sodium). If she developed an irregular heartbeat, would that account for hypertension? Also, I know you are busy but could you recommend a better osteo medication for her?

    I appreciate your knowledge and your willingness to take whatever guff you get on the radio program. J

    Thank you!
    *********************************************
    Dr Jim responds…

    Andrea,

    Thanks for the question, comments and encouragement!

    One of the known side effects of Fosamax is hypertension (this sentence is in error, Fosamax is NOT known to cause hypertension – see updated comment on 1/24/09). So there may be a connection. In the interest of accuracy however, atrial fibrillation (the irregular heartbeat associated with Fosamax) does not cause high blood pressure. The medication can do that all by itself with a normal heartbeat.

    My opinion on what this study and other tell us is that Fosamax should not be taken as a supplement just to maintain bone health. It should be used to treat a disease state. For more info on how to optimize bone health, please see this article: Bone Health

    Dr Jim

  2. 2. Dr Jim Says:

    In the comment of 4/30/08 I state that hypertension is a “known side-effect” of Fosamax. For this information, I consulted http://www.epocrates.com , which is my primary source for drug interactions and side effects. A listener has contacted me to ask about this information so I re-checked that fact. At this time I can find no association between hypertension and Fosamax. The website above includes no such adverse reaction in its list. I apologize for any confusion this initial error may have caused. Any concerns over hypertension should NOT stop you from taking Fosamax.

    This is exactly why good journalists will quote their source so that the reader can “fact-check”. While I try to be one source of fact-checking for the public, I am clearly not perfect either. Thanks so much to listener Beth for taking the time to write and ask. I love the way we can come together on the internet and communicate openly, helping each other stay informed.

    Dr Jim

Leave a Reply

You must be logged in to post a comment.